High Wind, Capitan/Northern Sacramento Mountains
- When
- March 5, 11:15 AM MST
- Where
- Capitan/Northern Sacramento Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
A strong mid level flow combined with a weak disturbance and associated jet max to produce high winds over portions of central and eastern New Mexico. High sustained winds and wind gusts were reported over a six hour period, between roughly 1100 am and 700 pm MST.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A strong mid level flow combined with a weak disturbance and associated jet max to produce high winds over portions of central and eastern New Mexico. High sustained winds and wind gusts were reported over a six hour period, between roughly 1100 am and 700 pm MST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 5, 3:46 AM MST, 7 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 346 AM MST THU MAR 5 2009 .DISCUSSION... MAIN WEATHER CONCERNS FOR TODAY WILL BE THE LIKELIHOOD OF STRONG WINDS COMBINED WITH CRITICAL FIRE WEATHER CONDITIONS. EARLY MORNING SATELLITE IMAGERY COUPLED WITH OBSERVATIONAL ANALYSIS AND KTCC PROFILER ALL INDICATE VERY STRONG WINDS ALOFT PASSING OVER MUCH OF NEW MEXICO. NAM-WRF CONTINUES TO SHOW 700MB WINDS ON THE ORDER OF 50 TO 70KTS AT 700MB ROUGHLY FROM 15Z TO 18Z FROM THE CENTRAL MOUNTAINS EAST TO THE EASTERN PLAINS. SAME UNCERTAINTIES EXIST FROM THE PREVIOUS FORECAST AS IT STILL APPEARS THE STRONG WINDS WILL SHIFT EAST BETWEEN 18 AND 21Z. THE QUICK PROGRESSION OF THE JET POSES CONCERN THAT WARNING LEVEL WINDS WILL NOT BE MET OVER A WIDESPREAD AREA. AREAS MORE PRONE TO STRONGER WINDS...GENERALLY ALONG I-40 EAST OF THE CENTRAL MOUNTAIN CHAIN POSE A GREATER LIKELIHOOD OF SUSTAINED WINDS AOA 40 MPH WITH GUSTS AOA 58 MPH. WILL UPGRADE THE WATCH TO A WARNING OVER ZONE 11/TORRANCE COUNTY/ AND ISSUE A WIND ADVISORY FOR LOCATIONS EAST OF THE CENTRAL MOUNTAINS. WILL ALSO ISSUE AN ADVISORY OVER WESTERN SECTIONS AS WELL...EXCLUDING NORTHWEST NEW MEXICO. WINDS OVER THE RIO GRANDE VALLEY ARE A BIT MORE UNCERTAIN AND CONFIDENCE IN ADVISORY LEVEL WINDS FROM ALBUQUERQUE TO POINTS SOUTH IS LOWER. WILL LEAVE THESE AREAS OUT AT THIS POINT. BLOWING DUST ALSO A POSSIBILITY GIVEN THE RECENT STRETCH OF VERY DRY CONDITIONS. WINDS WILL GRADUALLY DIMINISH THIS EVENING AND ESPECIALLY TONIGHT BUT RE-INTENSIFY FRIDAY MORNING/AFTERNOON AS YET ANOTHER SURFACE LOW PRODUCES A TIGHT SURFACE PRESSURE GRADIENT. ADVISORY LEVEL WINDS A GOOD BET WITH THE POSSIBILITY FOR WARNING LEVEL WINDS STILL IN PLAY. DAY SHIFT TO FURTHER EVALUATE. IN ADDITION TO THE WIND THREAT...LIFT IS EXPECTED TO GRADUALLY INCREASE OVER THE NORTHERN AND NORTHWEST MOUNTAINS TONIGHT AND FRIDAY IN RESPONSE TO INCREASING SOUTHWEST FLOW AHEAD OF THE MAIN UPPER LOW. WILL RETAIN SLIGHT CHANCE POPS TONIGHT AND FRIDAY AS LIFT INCREASES. PRECIPITATION IN THE FORM OF RAIN SHOWERS AT THE LOWER LEVELS AND HIGHER ELEVATION SNOW SHOWERS ARE EXPECTED. LITTLE TO NO ACCUMULATIONS EXPECTED TONIGHT INTO EARLY FRIDAY. MODEL GUIDANCE IS IN FAIRLY GOOD AGREEMENT THAT THE UPPER LOW AND ASSOCIATED COLD CORE WILL PASS NEAR OR JUST NORTH OF THE NORTHERN MOUNTAINS DURING SATURDAY OR EARLY SUNDAY. THIS TRACK WOULD BRING BETTER CHANCES FOR PRECIPITATION SATURDAY AND SATURDAY NIGHT WITH THE POTENTIAL FOR MINOR SNOWFALL ACCUMULATIONS...GENERALLY 1 TO 3 INCHES AROUND 7500 FT. BEST SHOT OF LIFT APPEARS TO ARRIVE TOWARD 00Z SUNDAY. HAVE INCREASED POPS TO CHANCE LEVEL. BREEZY AND DRY CONDITIONS EXPECTED FOR THE EARLY TO MIDDLE PART OF NEXT WEEK AS ZONAL TO SOUTHWEST FLOW REMAINS IN PLACE. KW && .AVIATION... VFR CONDITIONS WILL PREVAIL AT ALL AIRPORTS FOR THE NEXT 24 HOURS. STRONG WIND GUSTS WILL BE SEEN ACROSS THE FORECAST AREA WITH MANY HIGH TERRAIN AREAS SEEING GUSTS BETWEEN 35 TO 45 KT. STRONGEST WINDS WILL OCCUR ALONG AND DOWNWIND OF CENTRAL MOUNTAIN CHAIN WHERE GUSTS OF 45 KT WILL BE MORE COMMON. NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. && .FIRE WEATHER... ABOVE NORMAL TEMPERATURES AND WINDY CONDITIONS WILL CONTINUE AS WESTERN U.S. STORM MAKES A SLOW APPROACH TOWARD THE CENTRAL ROCKIES. WILL UPGRADE FW ZONES 105 AND 109 IN THE WEST CENTRAL TO SOUTHWESTERN MOUNTAINS TO A RED FLAG WARNING WITH THIS PACKAGE. STRONGEST WINDS WILL OCCUR ALONG AND DOWNWIND OF SUMMITS AND PEAKS IN THE WEST WHERE WIND CRITERIA WILL BE MET WITH RELATIVE EASE. DEWPOINTS ARE CURRENTLY IN THE SINGLE DIGITS TO TEENS IN THE SOUTHWESTERN ZONES WITH SOMEWHAT VARIABLE READINGS UPSTREAM TO THE SOUTHWEST. MID TO HIGH LEVEL CLOUDS WILL STILL POSE SOME UNCERTAINTY WITH REGARD TO HUMIDITIES SINCE 700MB DEWPOINT DEPRESSIONS ARE AT 10C OR LESS. ELSEWHERE CONFIDENCE IS HIGHER THAT CRITICAL CONDITIONS WILL EASILY BE MET IN CENTRAL TO EASTERN ZONES WHERE STRONG WINDS WILL BE COMMON...EVEN IN PLAINS AND LOWER LYING AREAS. WINDS ALOFT WILL QUICKLY INCREASE AGAIN OVER THE STATE THROUGH FRIDAY MORNING AND THEN LOSE SOME INTENSITY AS THE AFTERNOON ARRIVES. NONETHELESS...WINDY CONDITIONS WILL BE FAIRLY WIDESPREAD FRIDAY AFTERNOON...AND THUS HAVE OPTED TO EXPAND FIRE WX WATCH INTO THE RIO GRANDE AREA...FW ZONE 106. ISOLATED SHOWERS WILL ALSO SPREAD OVER THE NORTHWESTERN AND NORTHERN MOUNTAINS THROUGH FRIDAY AND INTO SATURDAY. AS THE UPPER TROUGH PASSES TO THE NORTH OF NEW MEXICO THROUGH SATURDAY...A STRONG SURFACE LOW WILL DEEPEN OVER THE OKLAHOMA PANHANDLE CAUSING ANOTHER WINDY DAY...PRIMARILY ALONG AND EAST OF THE CENTRAL MOUNTAINS. POTENTIAL EXISTS FOR ANOTHER CRITICAL FIRE WX DAY IN THIS REGION SATURDAY AFTERNOON BEFORE WINDS RELAX SOME ON SUNDAY AND EASE UP ON THE CRITICAL CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 64 36 62 33 / 0 0 10 10 GALLUP.......................... 61 33 59 27 / 0 0 10 5 GRANTS.......................... 66 33 64 26 / 0 0 5 10 GLENWOOD........................ 71 34 69 31 / 0 0 5 0 CHAMA........................... 52 25 51 21 / 0 10 30 20 LOS ALAMOS...................... 59 30 60 29 / 0 0 20 20 RED RIVER....................... 50 24 50 23 / 0 10 30 20 TAOS............................ 61 32 61 32 / 0 0 20 20 SANTA FE........................ 64 36 63 33 / 0 0 10 20 SANTA FE AIRPORT................ 67 37 65 34 / 0 0 10 20 ESPANOLA........................ 68 35 67 32 / 0 0 10 20 ALBUQUERQUE HEIGHTS............. 71 44 69 40 / 0 0 0 5 ALBUQUERQUE VALLEY.............. 72 40 71 36 / 0 0 0 5 ALBUQUERQUE FOOTHILLS........... 70 42 68 39 / 0 0 5 10 ALBUQUERQUE WEST MESA........... 71 40 69 37 / 0 0 0 5 SOCORRO......................... 77 42 76 37 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 64 36 62 34 / 0 5 5 10 MORIARTY/ESTANCIA............... 67 36 67 36 / 0 0 0 5 CARRIZOZO....................... 74 42 72 42 / 0 0 0 0 RUIDOSO......................... 66 42 65 41 / 0 0 0 0 RATON........................... 69 32 72 32 / 0 0 5 10 LAS VEGAS....................... 67 37 66 33 / 0 0 10 10 ROY............................. 71 39 70 37 / 0 0 0 5 CLAYTON......................... 76 41 74 38 / 0 0 0 0 SANTA ROSA...................... 78 44 78 42 / 0 0 0 0 TUCUMCARI....................... 83 46 80 45 / 0 0 0 0 FORT SUMNER..................... 80 45 81 43 / 0 0 0 0 CLOVIS.......................... 82 46 80 44 / 0 0 0 0 PORTALES........................ 83 44 82 44 / 0 0 0 0 ROSWELL......................... 86 45 83 48 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 10 AM THIS MORNING TO 7 PM MST THIS EVENING FOR THE FOLLOWING ZONES...NMZ103>109. FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES...NMZ103-104-106>108. WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM MST THIS AFTERNOON FOR THE FOLLOWING ZONES...NMZ004>008-010-012>014-016>021-026. HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM MST THIS AFTERNOON FOR THE FOLLOWING ZONES...NMZ011. && 17/52
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 544 AM MST THU MAR 5 2009 NMZ001>021-026-061300- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 544 AM MST THU MAR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG WEST WINDS OF 30 TO 35 MPH WITH GUSTS TO 55 MPH CAN BE EXPECTED FROM LATE MORNING THROUGH THIS AFTERNOON OVER A LARGE PORTION OF THE REGION. SUSTAINED WINDS OF 40 MPH OR GREATER AND OR WIND GUSTS TO 60 MPH ARE EXPECTED OVER A SMALLER AREA FROM JUST EAST OF THE CENTRAL MOUNTAIN CHAIN ALONG INTERSTATE 40 TO CLINES CORNERS. PLEASE REFER TO THE NPWABQ ISSUED BY THIS OFFICE AT 405 AM. STRONG WINDS...VERY DRY RELATIVE HUMIDITY VALUES AND A HIGH FIRE DANGER WILL LIKELY LEAD TO CRITICAL FIRE WEATHER CONDITIONS THIS MORNING THROUGH EARLY EVENING. PLEASE REFER TO THE RFWABQ ISSUED BY THIS OFFICE AT 529 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CRITICAL FIRE WEATHER AND WINDY CONDITIONS ARE EXPECTED ON FRIDAY AND SATURDAY. ADDITIONAL WATCHES AND WARNINGS MAY BE REQUIRED. IN ADDITION...AN UPPER LEVEL STORM SYSTEM MAY BRING ACCUMULATING SNOWFALL TO THE NORTHERN MOUNTAINS LATE FRIDAY AND SATURDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS. 17
4 high wind. Local standard time, as filed.
Peak wind gusts of 59 and 60 mph were also recorded at the Clines Corners ASOS between 236 pm and 334 pm MST.
Peak wind gusts between 59 mph and 61 mph were also recorded at the Las Vegas ASOS between 249 pm and 535 pm MST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149362, 149376, 149363, 149365.